|Lipodystrophy urgent please help!!!
Jan 24, 2000
First of all Happy New Year Dr. Cohen!
Thanks for such a good work. Lately, I have experienced the disturbing problems of loosing fat in my face. My cheeks have sunken so much and it gets worse day after day and also I have always be on the cheek bones side so it is very disturbing...
I dont have any other lipodystrophy problems at the moment.
Here is my medication history.
Diagnosed HIV+ May 97 - CD4 650 - VL 6000
Dec 97 CD4 205 and VL 19,000 - Started meds with DDI/D4T/Crix 4 w after my VL was <500
Mars 98 Switch to DDI to 3TC
MAY 98 Stopped all the meds for 10 days because of a gall bladder surgery...
DEC 98 Stopped the meds again for 2 weeks stomach problems
JAN 99 started the meds with 3TC/D4T and switch crix to Nelfinavir (cause of fear of kidneys stones)
FEB 99 VL <500 and CD4 380
LAST BLOOD RESULTS in November 99
VL <50 and CD4 420 CD4% 29% and CD8 are in the normal range.
I have stopped again the meds for about 10 days in the last holidays period because I have spent the holidays in New York and I was scared to cross the border (I am in Canada) as the control at the border was tighter than ever and immigration officers nastier as ever.
So I have restarted the meds January 6th all of them at the same time. It was my first break on Viracept but my third one on the others. As I know it is harder to develop resistance to D4t, do you think i will develop resistance to 3tC??
Now this is it, I would like to stop the protease for a while and restart a new combo with nevirapine (if sustiva is not covered yet in Canada). So what is your advice?
which combo?? Keep D4T/3Tc and switch nelfinavir for nevirapine??
Can I always come back to the protease inhibitors later???
Someone told me if I stop the protease inhibitor now and I switch for an NNRTI I wont be able to take them after. I presume this affirmation is nonsense, if I switch to an NNRTI presuming my viral load is still undetectable i should have no problems to come back to them later on isn't it??
I also feel burnout after 2 years taking the PI. I would also have to start a treatment for cholesterol as i have a higher cholesterol level and adding another pill to a 18 a days regimen you know and i want to give my liver and bowel a rest from the diarrhea.
Should I wait to switch for an NNRTI after 2-3 weeks and had a blood test, remember I had just restarted all the meds after a 10-day break or can I do the switch right away??? Should I keep D4t and 3TC, especially D4t since it can also be responsible for lipodystrophy?? What combo do you advice?? PLease help..
Thanks so much
| Response from Dr. Cohen
Hey tobie - thanks for the new year's greetings.
As for what to do - again, keep in mind that the d4T story is a new one, and still one that is plenty controversial since there is only hints and innuendo, but still not the kind of proof we need to say that we know what the impact of d4T is, or what would happen if we use an alternative.
As for the combinations - I do worry a bit about all these stops and starts you report - but in general, if the viral load is below 50 on a combo, and all of the meds are stopped abruptly for whatever reason, including facing our still not quite enlightened border guards, then when HIV does come back, the meds should be gone and there is little risk for resistance to have happened. Not zero risk, however, and there is some increased concerned when stopping meds that have a long time in the body even after you stop the meds (like nevirapine and sustiva) and are only one mutation away from resistance (like the nonnukes and 3tc). You might, if you are off meds, consider a resistance test if you can get one in Canada - a genotype is about $400 USD, which makes it hard for many to get at this point. If you can't, you'll have to guess, but it is a fair guess that all of your meds are still effective.
As for what to do - you can just start on a new combo if that is what you are inspired to do. For example, the combination of d4T, 3tc, and nevirapine. A good combo, and one that has had a few case series at meetings that make it sound pretty effective. And so far, there are no reports about how often we see lipodystrophy, or facial fat loss, when combination like this are used. For example, it may be that if d4T has an effect, it may be that it accelerates a problem that comes from the protease inhibitors, but happens less often without them. If only we knew... but we don't. So you should review your options with your health care provider and make your best guess. This issue has come up on a few other questions on this site - so you might check them out as well.
There are some reports of those who have switched from a PI to a non-PI and those reports do suggest some benefit in terms of a more normal body shape. But so far it appears to take some time to see - like at least 6 months - which again can make sense since the changes take many months to happen in the first place. There are far fewer reports of what happens when d4T is stopped and something else used in its place - so for now, we just don't know.
As for saving the PI's for later - you are right - if you only used them in combos that kept the viral load to below 50, and stop them, HIV should still respond to them in the future, whenever that would be, if you ever needed them. The affirmation was nonsense as you said.
Since you likely are back on your combo - one approach is to first ADD the nevirapine to the triple you are on - for maybe two or three weeks - just to be sure you can tolerate nevirapine. A few percent will need to stop it in the first month due to either a bad rash or liver inflammation. And if you are also on your otherwise successful combo when adding it, you wouldn't have to worry about stopping nevirapine and risking the combo's effectiveness. And if all goes well, you could stop the PI after a month or so...
Hope that helps.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Chills After Sex With Sex Worker Worried I Have HIV
- Coated Tongue After Drinking Water Worried I Have HIV
- Ear Infection After Broken Condom Worried I Have HIV
- Itchy Scrotum After Condom Inside Out Sign Of HIV AIDS
- Oral Ulcers After Swallowing Cum Sign Of HIV AIDS
- Pain In Penis After Getting Scratched Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.